Skip to content

Drug interactions

Lily of the valley + Metolazone

Severity: Major

Lily of the valley and Metolazone: major interaction.

Last updated

For healthcare professionals — reference only. This page is a brief summary, not medical advice and not a substitute for official labeling or clinical judgement. Always verify before prescribing or dispensing.

Summary

Lily of the valley contains cardiac glycosides, and metolazone-induced hypokalemia and hypomagnesemia increase sensitivity to glycoside toxicity. This can lead to serious arrhythmias, nausea and visual disturbances.

What this interaction means in plain words

Lily of the valley and Metolazone can interact in a way that may be serious. Using them together is sometimes necessary, but it needs a deliberate decision by the prescriber, a plan for monitoring, and clear advice on the warning signs to watch for.

Evidence level: Moderate

Why it happens

Diuretic-induced potassium and magnesium depletion sensitises the myocardium to the digoxin-like effects of the plant's cardiac glycosides.

What to do

Avoid lily of the valley products with metolazone. If exposure has occurred or is suspected, check potassium, magnesium and ECG and correct electrolytes promptly.

What to ask your pharmacist

  • Does the benefit of taking both outweigh the risk in my case?
  • Do I need any blood test, ECG or other check while on both?
  • What early warning signs should I watch for, and what should I do if they appear?

Bring a full list of your medicines, including over-the-counter products, supplements and herbal remedies, to every pharmacy visit.

Pro+ members

Unlock the full page

Create an account and start a Pro+ trial to unlock the full management advice for Lily of the valley and Metolazone, the additional notes, the evidence detail and the whole-prescription interaction checker.

  • Full clinical management advice
  • Additional notes
  • Evidence detail
  • Interaction checker for a whole prescription

Try Pro+ free for 7 days on the web. No card needed.

Frequently asked questions

Can I take Lily of the valley with Metolazone?

MediHelp rates the interaction as major. Lily of the valley and Metolazone can interact in a way that may be serious. Using them together is sometimes necessary, but it needs a deliberate decision by the prescriber, a plan for monitoring, and clear advice on the warning signs to watch for. Lily of the valley contains cardiac glycosides, and metolazone-induced hypokalemia and hypomagnesemia increase sensitivity to glycoside toxicity. This can lead to serious arrhythmias, nausea and visual disturbances.

How serious is the interaction between Lily of the valley and Metolazone?

MediHelp rates it major, on a four-level scale (minor, moderate, major, contraindicated) based on published labels and references. What to do, in brief: Avoid lily of the valley products with metolazone. If exposure has occurred or is suspected, check potassium, magnesium and ECG and correct electrolytes promptly.

What other medicines interact with Metolazone?

MediHelp also lists interactions of Metolazone with, for example, Amifostine, Amlodipine-hydrochlorothiazide-valsartan, Amlodipine-olmesartan-hydrochlorothiazide. The full list is on the Metolazone page.

Full monographs, dosing and an interaction checker in the MediHelp app

Open the complete reference, check multi-drug interactions and use dosing tools in the MediHelp app.

Browse A–Z · Drug interactions

Get the app Sign in